Steroids can cause high blood glucose (sugar) levels. That’s why some people who take steroids go on to develop diabetes. This is known as steroid-induced diabetes, and is more common in people who are at higher risk of type 2 diabetes.
What are steroids?
Steroids are also known as corticosteroids. They are artificial versions of hormones that are naturally produced by your body. They reduce inflammation in your body, and can help to treat a wide range of conditions, including:
- severe asthma
- cystic fibrosis
- inflammatory bowel disease
- some types of cancers.
There are lots of different types of steroids, which can be prescribed in many forms. High doses of steroids are often taken orally or as an injection, and are more likely to affect your blood sugar levels.
You may also have heard of anabolic steroids, which are sometimes used without medical advice to increase muscle mass. They are different to the steroids we are talking about on this page.
What causes steroid-induced diabetes?
Steroids can increase your blood sugar level in different ways. They can:
- cause the liver to release more glucose
- stop glucose being absorbed from the blood by the muscle and fat cells
- reduce the body’s sensitivity to insulin.
All these things can mean too much glucose stays in your blood. This can lead to diabetes.
Is steroid-induced diabetes permanent?
Many people will find that their blood sugar levels return to a healthy range when they stop taking steroids. But for others, steroid-induced diabetes can continue even after you’ve stopped your treatment. This is more likely if you are at higher risk of type 2 diabetes.
Coming to terms with having diabetes can be difficult, especially if you are already living with another health condition. But that’s why we’re here, to help you get the information you need to manage your diabetes and live well.
Our information about living with diabetes is a good place to start if you’re looking to learn more about your condition. And have you visited our Learning Zone? Thousands of people with diabetes are using it to discover more about their condition and manage their blood sugar levels.
Signs and symptoms of steroid-induced diabetes
If your blood sugar levels are only slightly higher than usual, you may not have any of the symptoms of steroid-induced diabetes at all. But as your blood sugar levels rise, signs and symptoms may include:
- going to the toilet a lot, especially at night
- feeling really thirsty
- feeling more tired than usual
- losing weight without trying to.
Your doctor might ask you to check your blood sugar levels while on steroids. If you notice any of these symptoms, it’s important to let your GP know.
Risk factors of steroid-induced diabetes
There are some factors that may mean you are more likely to develop diabetes if you are taking steroids. These include if you:
- are over 40 and white, or over 25 and African-Caribbean, Black African or South Asian
- have a close family member with type 2 diabetes
- are of African-Caribbean, Black African or South Asian descent
- have had high blood pressure
- are living with obesity.
We’ve got lots more information about the different diabetes risk factors. If you are taking steroids as part of your treatment for a health condition, or if you are about to start, use our Know Your Risk tool to find out your risk of developing diabetes.
Treating steroid-induced diabetes
Treatment for steroid-induced diabetes will depend on your own individual situation. If you are only taking steroids for a short period of time, you may not need treatment. This is because your blood sugar levels should go back to a healthy range once you have finished your course of steroids.
If you do need treatment for steroid-induced diabetes, your options may include injecting insulin, taking medication or making lifestyle changes, such as eating well and moving more. You can find out more about these different treatment options, but your healthcare team will work with you to make sure your plan is right for you.
What is steroid-induced hyperglycaemia?
You may have heard of the term steroid-induced hyperglycaemia before. This is different to steroid-induced diabetes because it affects people who already have diabetes.
Steroid-induced hyperglycaemia is when steroids cause high blood sugar levels in people with pre-existing diabetes. The effect of the steroids will depend on things like:
- what type of diabetes you have
- how you manage your condition
- the dose of steroids
- how long you are taking the steroids for.
If you are looking for more information about taking steroids when you have diabetes, read our guidance on managing your diabetes when you’re unwell.
Where to find support
If you’re feeling worried, or if you’ve got more questions about steroid-induced diabetes, we’re here to help.
You can give our confidential helpline a call and talk to one of our highly trained advisors. Or you can hear from other people with the condition in our online support forum. You don’t need to sign up to read about their experiences, but you will need to become a member if you’d like to reach out and speak to them.